Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

March 13, 2021Reagan County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Mar 13, 2021, 7:02 PM CST for Reagan County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2021, 7:02 PM CST (01:02 UTC)
Expired
Mar 13, 2021, 7:45 PM CST
In force
43 min
Issued by
NWS Midland/Odessa, TX

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3140 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WWUS84 KMAF 140102
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
702 PM CST Sat Mar 13 2021
 
TXZ063-070-140145-
Reagan TX-Glasscock TX-
702 PM CST Sat Mar 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GLASSCOCK AND REAGAN
COUNTIES UNTIL 745 PM CST...

At 702 PM CST, Doppler radar was tracking a strong thunderstorm 22
miles south of Garden City, moving northeast at 55 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Big Lake, Reagan County Airport, Best, Saint Lawrence and Stiles. 

A Tornado Watch remains in effect until 1000 PM CST for western
Texas.

LAT...LON 3120 10128 3108 10177 3165 10176 3187 10126
      3173 10126
TIME...MOT...LOC 0102Z 239DEG 49KT 3156 10138 

$$

49

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Mar 13, 4:47 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 13, 4:47 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
447 PM CST Sat Mar 13 2021

.DISCUSSION...

See 00Z Aviation discussion below.

&&

.AVIATION...

Strong westerly flow will continue next 24 hours as an upper-level
storm system passes north of the area. Winds will increase
noticeably w/mixing Sunday, resulting in MVFR/IFR visibilities
due to BLDU.

&&

.PREV DISCUSSION... /issued 354 PM CST Sat Mar 13 2021/

UPDATE...

Did a quick update for TOR Watch # 21.

PREV DISCUSSION... /issued 201 PM CST Sat Mar 13 2021/

DISCUSSION...

We kicked off this morning with dewpoints in the U50s to L60s
across the Permian Basin. Unlike yesterday where much of the
convection was to the north while our area was limited by cap,
today should be quite the opposite. This afternoon CAPE values
range from 1500-2500 J/kg across the eastern portion of the CWA.
This afternoon's environment supports discrete supercell
development initially, but majority of the storms should be
associated with a line. The first echoes are beginning to develop
across the western Permian Basin currently. The main concerns for
severe weather are large hail, gusty erratic winds, and a possible
isolated tornado. High winds will impact the Guadalupe and
Delaware Mountains now through Sunday evening, a High Wind Warning
is in effect through Sunday evening as gusts could reach 85 mph.
High winds are also expected in southeast New Mexico, Davis
Mountains and Hwy 54 corridor. Therefore, a Wind Advisory has been
issued for those locations. High Wind Watch has been issued for
Eddy and Culberson Counties Sunday as winds are expected around 30
to 40 mph sustained. Fire weather remains a concern today through
the beginning of next week (see the Fire Weather Discussion
below).

After the upper lvl low, that brought all this weather, kicks out
of the area Monday we will return to upper lvl zonal flow. An
upper lvl trough over Western Conus will proceed eastward and
reach the TX PH by Tuesday afternoon. A 700mb jet with +50 kts
west winds will move overhead Tue bring gusty and dusty conditions
to the area. Tuesday could be a prime fire weather day. The
aforementioned trough will move off to the East Wed with an upper
lvl ridge building out to the west. The pattern towards the end of
the week will support temps to climb in the U70s to M80s across
the area. We are headed back to warm and dry weather by the end of
next week.

FIRE WEATHER...

A sharp dryline is slowly moving across the region and is
currently along a Seminole to Fort Stockton line. West of this
boundary west winds have increased significantly with most
locations sustained around 25 mph and gusts over 35 mph. RH's have
fallen below 15 percent so we are seeing solid RF conditions in
these locations. Will continue the RFW through this evening when
RH's begin to climb and winds decrease slightly. A Pacific front
will move through the area overnight bringing cooler temperatures
Sunday, but also very windy conditions. RH's will again fall to
near or below 15 percent for most locations by afternoon with
winds 25 to 35 mph and gusts near 50 mph. Higher winds are
expected in the mountains and adjacent plains. RFTI's of 5-7 are
expected along and west/south of the Pecos River which will
 with higher ERC values. Will expand the Fire Weather Watch south
to the Big Bend. Further east, more moist fuels will limit fire
potential although fire danger will be high to very high.

RH's stay low through early next week with the strongest winds
limited to the higher terrain Monday. By Tuesday, another strong
storm system will move across the area likely with more widespread
fire weather concerns. Tuesday will need to be watched for the
potential for a significant fire weather day!

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     41  68  45  74 /  60   0   0   0
Carlsbad                       38  68  41  73 /   0   0   0   0
Dryden                         44  76  46  80 /  30   0   0   0
Fort Stockton                  41  69  45  76 /  10   0   0   0
Guadalupe Pass                 33  56  39  64 /   0   0   0   0
Hobbs                          35  62  39  70 /   0   0   0   0
Marfa                          30  60  30  70 /   0   0   0   0
Midland Intl Airport           41  67  44  74 /  20   0   0   0
Odessa                         40  66  44  74 /  10   0   0   0
Wink                           38  70  41  76 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Sunday morning through Sunday evening
     for Chavez Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     Red Flag Warning until 7 PM MST this evening for Chavez Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     Wind Advisory until 5 PM MST this afternoon for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

     High Wind Watch from Sunday morning through Sunday evening for
     Eddy County Plains.

     High Wind Warning until 9 PM MDT Sunday for Guadalupe Mountains
     of Eddy County.

TX...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Loving-Lower Brewster County-Marfa
     Plateau-Pecos-Presidio Valley-Reeves County Plains-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     Red Flag Warning until 8 PM CST /7 PM MST/ this evening for
     Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Loving-Marfa Plateau-
     Presidio Valley-Reeves County Plains-Van Horn and Highway
     54 Corridor.

     Wind Advisory until 6 PM CST this evening for Davis Mountains-
     Davis Mountains Foothills-Eastern Culberson County-Loving-
     Reeves County Plains-Van Horn and Highway 54 Corridor.

     High Wind Watch from Sunday morning through Sunday evening for
     Eastern Culberson County-Van Horn and Highway 54 Corridor.

     High Wind Warning until 9 PM MDT Sunday for Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

44/49/44
Hazardous weather outlook, Mar 13, 3:41 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
341 PM CST Sat Mar 13 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-142145-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
341 PM CST Sat Mar 13 2021 /241 PM MST Sat Mar 13 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect for the eastern Permian Basin, Western
Low Rolling Plains, and Pecos and Terrell Counties until 10 PM CST.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains through tonight.

A Wind Advisory is in effect for the Southeast New Mexico plains,
Loving County, Reeves County, Culberson County, and Davis Mountains
area through tonight.

Patchy blowing dust is expected this afternoon across much of the
same area as the Wind Warning and Advisory.

Thunderstorms are possible this afternoon and tonight.  Any storms
that do develop will be accompanied by frequent lightning, small
hail, gusty winds, and brief, heavy rainfall. There is a slight risk
of severe storms, capable of producing large hail, damaging winds,
and an isolated tornado or two.

Critical fire weather conditions are expected this afternoon and
early evening from Southeast New Mexico south to the Presidio
Valley.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A High Wind Warning remains in effect for the Guadalupe and Delaware
Mountains through Sunday evening.

Strong winds are also likely across the rest of the area.

Critical fire weather conditions are expected from Southeast New
Mexico south to the Big Bend through early Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is recommended.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Local storm report, Mar 13, 5:36 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
536 PM CST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             3 S BIG SPRING          32.21N 101.48W
03/13/2021  E1.00 INCH       Howard             TX   PUBLIC

&&

SCOTT.KLEEBAUER
Local storm report, Mar 13, 5:37 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
537 PM CST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 E BIG SPRING          32.25N 101.44W
03/13/2021  M1.75 INCH       Howard             TX   TRAINED SPOTTER

            OFFICIAL MEASUREMENT

&&

SCOTT.KLEEBAUER
Local storm report, Mar 13, 6:04 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
604 PM CST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             ST. LAWRENCE            31.70N 101.54W
03/13/2021  E1.50 INCH       GLASSCOCK          TX   PUBLIC

            A LOT OF QUARTER TO PING PONG BALL SIZED HAIL

&&

SCOTT.KLEEBAUER
Special weather statement, Mar 13, 6:21 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
621 PM CST Sat Mar 13 2021

TXZ068-069-075-082-140100-
Pecos TX-Crane TX-Terrell TX-Upton TX-
621 PM CST Sat Mar 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PECOS...SOUTHEASTERN
CRANE...UPTON AND NORTHWESTERN TERRELL COUNTIES UNTIL 700 PM CST...

At 621 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Rankin to 12 miles south of
McCamey to 25 miles southeast of Fort Stockton. Movement was east at
25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Crane, McCamey, Rankin, Iraan, Upton County Airport, Bakersfield,
Girvin and King Mountain.

This includes Interstate 10 between mile markers 272 and 314.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1000 PM CST for western and
southwestern Texas.

LAT...LON 3108 10182 3108 10237 3103 10229 3103 10221
      3100 10219 3099 10199 3093 10189 3056 10226
      3064 10291 3105 10255 3150 10227 3151 10178
TIME...MOT...LOC 0021Z 271DEG 22KT 3141 10200 3095 10223 3063 10259

29
Local storm report, Mar 13, 6:27 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
627 PM CST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             ST. LAWRENCE            31.70N 101.54W
03/13/2021  E1.50 INCH       GLASSCOCK          TX   SOCIAL MEDIA

            LOTS OF PING PONG BALL SIZED HAIL WITH PICTURE
            CONFIRMATION.

&&

SCOTT.KLEEBAUER
Special weather statement, Mar 13, 7:02 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
702 PM CST Sat Mar 13 2021

TXZ063-070-140145-
Reagan TX-Glasscock TX-
702 PM CST Sat Mar 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GLASSCOCK AND REAGAN
COUNTIES UNTIL 745 PM CST...

At 702 PM CST, Doppler radar was tracking a strong thunderstorm 22
miles south of Garden City, moving northeast at 55 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Big Lake, Reagan County Airport, Best, Saint Lawrence and Stiles.

A Tornado Watch remains in effect until 1000 PM CST for western
Texas.

LAT...LON 3120 10128 3108 10177 3165 10176 3187 10126
      3173 10126
TIME...MOT...LOC 0102Z 239DEG 49KT 3156 10138

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 6:08 PM CSTSevere Thunderstorm WarningMAFGlasscock37 min
Mar 13, 6:12 PM CSTSevere Thunderstorm WarningMAFHoward, Mitchell, Scurry48 min
Mar 13, 6:15 PM CSTSevere Thunderstorm WarningMAFGlasscock, Reagan, Upton45 min
Mar 13, 6:21 PM CSTSpecial Weather StatementMAFPecos, Upton39 min
Mar 13, 6:36 PM CSTSevere Thunderstorm WarningMAFCrane, Pecos, Upton39 min
Mar 13, 6:55 PM CSTSevere Thunderstorm WarningMAFMitchell, Scurry50 min
Mar 13, 7:25 PM CSTSevere Thunderstorm WarningMAFReagan, Upton65 min
Mar 14, 1:56 AM CSTWind AdvisoryMAFAndrews, Borden, Brewster, Crane, Dawson, Ector and 13 more19 hr
Mar 14, 4:11 AM CDTRed Flag WarningMAFBrewster, Culberson, Jeff Davis, Loving, Pecos, Presidio and 3 more17 hr
Mar 14, 1:47 PM CDTHigh Wind WatchMAFCulberson24 hr
Mar 14, 2:21 PM CDTFire Weather WatchMAFCulberson13 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.